Minnesota, 2007

Flooding in Minnesota, March 12 to 19, 2007

March 12 to 19, 2007 · NWS MPX · 4 events in 4 counties and zones

Snow melt and rapid warming brought flooding to portions of central and southern Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$825,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Snow melt and rapid warming brought flooding to portions of central and southern Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Mar 12, 3:01 AM CST, 4 hours 59 minutes earlier.

Area forecast discussion, Mar 12, 3:01 AM CST, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
401 AM CDT MON MAR 12 2007

.DISCUSSION...
TEMPERATURES HAVE REMAINED ELEVATED OVERNIGHT UNDER THE INFLUENCE
OF LOW LEVEL WARM AIR ADVECTION...WITH PRE-DAWN READINGS IN THE
35-40 DEGREE RANGE ACROSS MUCH OF CENTRAL/SOUTHERN MN AND WEST
CENTRAL WI. HAVE MADE ONLY MINOR TWEAKS TO HIGH TEMPS FOR
TODAY ACROSS MOST OF THE FORECAST AREA...CONTINUING TO FOLLOW THE
925MB LEVEL PROGS. DID HOWEVER MAKE A NOTABLE DECREASE ACROSS THE
WEST NEAR THE MN RIVER VALLEY...WHERE A MORE SOUTHERLY /VERSUS
WESTERLY/ AFTERNOON WIND TRAJECTORY WILL INHIBIT MIXING POTENTIAL
SOMEWHAT.

SURFACE FRONT ON TRACK TO PASS ACROSS THE AREA TONIGHT INTO
TUESDAY. CLOUD COVER AND LOW LEVEL ADVECTION AHEAD OF THE BOUNDARY
SHOULD KEEP TEMPERATURES ABOVE FREEZING OVERNIGHT. WEAK 700MB
OMEGA IS PROGGED TO ACCOMPANY THE FRONT...ALTHOUGH 850-700MB
MOISTURE IS NOT ABUNDANT AND BETTER FORCING PASSES WELL TO THE
NORTH. MAY SEE SOME SPRINKLES OR LIGHT SHOWERS LATE MONDAY NIGHT
INTO TUESDAY...WITH WEAK Q VECTOR CONVERGENCE BEING PROGGED.
EXPECT THE FRONT TO BECOME NEARLY STATIONARY JUST TO THE SOUTH OF
THE AREA ON TUESDAY. TUESDAY TEMPS WILL DECLINE SLIGHTLY FROM
TODAYS VALUES...BUT STILL BE SLIGHTLY ABOVE NORMAL UNDER THE
CONTINUED INFLUENCE OF ZONAL FLOW. THE GFS/NAM MODELS INDICATE THE
LARGE SCALE PATTERN WILL BEGIN AMPLIFYING BY MID-WEEK...WHEN A
SHORTWAVE TROUGH SINKS SOUTH FROM CANADA INTO THE NORTHERN PLAINS.
DECENT ISENTROPIC LIFT ON THE 290K SURFACE ENSUES ON
WEDNESDAY...DURING WHICH 40-50 POPS HAVE BEEN MAINTAINED. MIXED
PRECIP STILL A GOOD BET FOR MUCH OF THE CWA...WITH 850 TEMPS AND
CRITICAL THICKNESSES NOT POINTING TOWARD PURE SNOW FOR SOUTHERN
LOCATIONS UNTIL WEDNESDAY NIGHT OR EARLY THURSDAY. THE TROUGH
LINGERS ACROSS THE UPPER MIDWEST ON THURSDAY...SO HAVE EXTENDED
CHANCE POPS THROUGH THEN.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

LS
Hazardous weather outlook, Mar 12, 3:57 AM CST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
457 AM CDT MON MAR 12 2007

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
131000-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
457 AM CDT MON MAR 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PRECIPITATION IS EXPECTED ACROSS THE OUTLOOK AREA FROM LATE TUESDAY
NIGHT THROUGH THURSDAY AS A WEATHER DISTURBANCE DROPS SOUTH ACROSS
THE UPPER MIDWEST FROM CANADA. AS LOW LEVEL TEMPERATURES DROP
BELOW FREEZING OVERNIGHT TUESDAY INTO WEDNESDAY...LIGHT FREEZING
RAIN WILL BE POSSIBLE. ANY LIQUID OR FREEZING PRECIPITATION WILL
TRANSITION TO SNOW ON WEDNESDAY AND WEDNESDAY NIGHT...WITH
ACCUMULATING SNOW POSSIBLE ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Brown

When
March 12, 8:00 AM CST to March 17, 6:00 AM CST
Where
Brown County, 3 mi SW of Springfield to New Ulm
Cause
Ice Jam
Reported by
County Official
Coordinates
44.219, -95.013

Spring snow melt and rapid warming brought ice jams and flooding to portions of Southern Minnesota. Lowland areas near the Cottonwood River in New Ulm caused flooding in this area from the 13th to the 21st, including Cottonwood Street. Just southwest of Springfield, the Cottonwood River rose nearly ten feet during the afternoon and evening on the 12th, but no damage was reported.

Flood, Redwood

When
March 13, 10:00 AM CST to March 19, 2:00 AM CST
Where
Redwood County, Redwood Falls
Cause
Ice Jam
Reported by
County Official
Coordinates
44.530, -95.100

Water flooded Ramsey Park, covering a road.

Flood, Sibley

When
March 14, 12:00 AM CST to March 16, 12:00 AM CST
Where
Sibley County, 1.5 mi NE of Rush River
Cause
Ice Jam
Property damage
$400,000
Reported by
Newspaper
Coordinates
44.485, -94.028

Spring snow melt and rapid warming brought ice jams and flooding to portions of central and southern Minnesota. On the 14th, large ice chunks were pushed into the pilings of an old bridge on County Road 18 in eastern Sibley County, and the bridge was deemed beyond repair.

Flood, Lac Qui Parle

When
March 14, 9:00 AM CST to March 15, 11:00 AM CST
Where
Lac Qui Parle County, 15 mi W of Dawson to 1 mi SE of Dawson
Cause
Ice Jam
Property damage
$425,000
Reported by
County Official
Coordinates
44.930, -96.376

Spring snow melt with rapid warming brought ice jams and flooding to portions of West Central Minnesota. On the 14th, Lac Qui Parle county officials reported flooded township roads west of the intersection of roads 212 and 75 (along the West Fork of the Lac Qui Parle River). The ice jam responsible for the flooding was west of the city of Dawson. The Dawson Sentinel reported plenty of damage to the Helgeson Bridge southeast of Dawson. Three quarters of the bridge was toppled.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23614, 23602, 23619, 23601.